The researchers found that women who experienced these symptoms after starting tamoxifen as part of the Cancer Research UK funded International Breast Cancer Intervention Study (IBIS-1), were more likely to stop taking the medication.
But this new analysis also reveals that women given a placebo who experienced the same symptoms were equally as likely to stop. This suggests that some symptoms due to other causes, were being mistaken for side effects of tamoxifen.
Previous results from the IBIS-1 trial showed that tamoxifen reduces the incidence of breast cancer among women at a high risk of the disease by over 30 per cent. These preventive effects last for more than 20 years.
However, a third of women on the trial did not continue with treatment for the recommended five years.
In this examination of the trial data, the researchers based at the University of Leeds and Queen Mary University of London, looked at symptoms that may have led to women not taking the full course of therapy.
While some women who stopped the medication experienced menopausal side effects including hot flushes and gynaecological changes, others may have stopped after mistakenly linking vomiting and nausea to the drug. This suggests that the understanding of what may be causing certain symptoms could be an important barrier to some women continuing with tamoxifen.
The highest drop-out rates occurred within the first 12 months of the IBIS-1 trial, highlighting a period during which interventions to support women should be targeted.
Dr Samuel Smith, a Cancer Research UK fellow and university academic fellow at the University of Leeds, said: “Our findings have implications for how doctors talk to patients about the benefits and side effects of preventive therapies such as tamoxifen.
“It’s important to manage expectations and provide accurate information on the likelihood of experiencing specific side effects and how these differ from symptoms that women may experience anyway.
“The high drop-out rate observed in the early stages of the trial suggest that more support is needed to help women understand and manage side-effects that may be linked to their treatment.”
Sarah Williams, Cancer Research UK’s health information manager, said: “Breast cancer is the most common cancer in the UK but research is helping us find new ways of preventing the disease in women at high risk.
“While drugs such as tamoxifen and anastrozole can cut the risk of the disease, they do cause side effects. Research like this to understand more about the side effects women experience and the decisions this leads them to make, is vital to offering them appropriate support so they can make the best choice for them.
“It’s important for anyone experiencing symptoms that are unusual for them, that don’t clear up, or that keep coming back to tell their doctor.”